Introduction: Angioedema is a potentially fatal adverse drug reaction of some medications,
as swellings of the upper airways can cause death by asphyxiation. Angiotensin converting enzymeinhibitors
are widely known to cause angioedema but less is known about the association between
dipeptidyl peptidase-4 inhibitors (gliptins) and angioedema. Dipeptidyl peptidase-4 inhibitors are antidiabetic
drugs used to improve glycaemic control. They, as a class effect, inadvertently affect the degradation
of the vasoactive kinins bradykinin and substance P, both of which can cause angioedema due
to vasodilatation and increase in vascular permeability in the capillaries.
Objective: To assess the risk and pathomechanism of angioedema due to inhibition of dipeptidyl peptidase-
4 inhibitors when used as monotherapy and in combination with angiotensin converting enzymeinhibitors.
Method: PubMed, Embase, the Cochrane Library, PubMed Central, Web of Science, Google Scholar
and clinicaltrials.gov were searched using different combinations of keywords “angioedema”, “dipeptidyl
peptidase 4”, “dipeptidyl peptidase 4 inhibitors”, “gliptins”, “bradykinin”, “substance P” and “angiotensin
converting enzyme-inhibitors”. Original research papers were preferably used as references
and their bibliographies were used to further the search for original research results.
Results: Both angiotensin converting enzyme and dipeptidyl peptidase-4 are major enzymes in the degradation
pathway of bradykinin and substance P, and when inhibited pharmacologically – especially at
the same time – the theoretical risk of angioedema is increased due to accumulation of vasoactive kinins.
Conclusion: Treatment with dipeptidyl peptidase-4 inhibitors must be carefully considered and monitored
especially during concurrent treatment with angiotensin converting enzyme-inhibitors or when
treating patients with a known predisposition to angioedema.